Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Lake Charles, LA

May 20, 2020Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 20, 2020, 10:50 AM CDT for Vernon Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 10:50 AM CDT (15:50 UTC)
Expired
May 20, 2020, 11:11 AM CDT
In force
21 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 38 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS54 KLCH 201550
SVRLCH
LAC115-201630-
/O.NEW.KLCH.SV.W.0067.200520T1550Z-200520T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1050 AM CDT Wed May 20 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Vernon Parish in west central Louisiana...

* Until 1130 AM CDT.

* At 1049 AM CDT, a severe thunderstorm was located near Hornbeck, or
  8 miles west of Anacoco, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leesville, Anacoco and Hornbeck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3128 9320 3116 9324 3108 9335 3125 9354
      3128 9353 3128 9344 3134 9340
TIME...MOT...LOC 1549Z 311DEG 18KT 3128 9348 

HAIL...1.00IN
WIND...<50MPH
 
$$

TWH
1 follow-up statement
029 
WWUS54 KLCH 201611
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1111 AM CDT Wed May 20 2020

LAC115-201620-
/O.CAN.KLCH.SV.W.0067.000000T0000Z-200520T1630Z/
Vernon LA-
1111 AM CDT Wed May 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and 
heavy rain are still possible with this thunderstorm.

LAT...LON 3128 9320 3116 9324 3108 9335 3125 9354
      3128 9353 3128 9344 3134 9340
TIME...MOT...LOC 1608Z 311DEG 18KT 3121 9338 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:47 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 20, 6:47 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Wed May 20 2020

.AVIATION...
Looking at a weak frontal boundary draped across central Louisiana
this am with clouds advecting in from the northwest behind the
boundary while to the south clouds are lifting to the north
this morning and this will continue more or less thru the day
with ceilings beginning to lift during the late mrng hrs. The best
potential for storms today will be across central Louisiana while
down towards the coast the airmass although expected to become
unstable looks to be held to a few showers during the afternoon
hours. Looking for VFR wx thru the day after a few hours in the
sunshine... with whatever fog that is currently out there mixes
out.

&&

.PREV DISCUSSION... /issued 347 AM CDT Wed May 20 2020/

DISCUSSION...
A frontal boundary remains draped across the region this morning
best denoted by the nearly 15 degree dewpoint spread between
DeRidder and Alexandria. A few light showers have been observed
across north Louisiana, but the biggest weather hazard in the
vicinity of the front at present has been a line of patchy fog
that has developed in the calm, moist environment on the south
side of the boundary. Most guidance still indicates the
development of scattered showers and thunderstorms across parts of
central Louisiana later this morning so maintained scattered PoPs
for this area through 18Z before reducing to isolated through the
afternoon as the sprawling upper trof associated with the boundary
begins to lift north bringing the front with it.

The warm, moist environment left in its wake will feel very summer
like. Weak ridging aloft will build across the region tomorrow
keeping a lid on precipitation. However, as this ridge departs to
the east, the abundant low level moisture will support diurnally
driven showers and thunderstorms each day through the weekend. By
Monday, convection is expected to be further enhanced each day by
a deepening upper trof moving slowly southeast across Texas which
looks to eventually meander into the western gulf by mid week.

Jones

MARINE...
Light onshore flow and 2 to 3 foot seas will prevail through the
middle of next week. Isolated showers and thunderstorms will be
possible each day Friday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  77  67  90  68 /  50  10  10   0
LCH  86  72  89  73 /  10   0   0  10
LFT  86  70  90  73 /  20  10   0   0
BPT  88  72  87  73 /  10   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, May 20, 3:47 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
347 AM CDT Wed May 20 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-210900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
347 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will be possible in the vicinity
of a weak frontal boundary draped across central Louisiana. While
widespread severe weather is not expected, a couple of these storms
could become strong to severe with large hail, damaging winds an
possibly a tornado. The precipitation and severe weather threat will
end this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A daily chance for showers and thunderstorms will return Friday and
continue into the new week. Severe weather is not expected. However
some of these storms will have the potential to produce periods of
heavy rainfall and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-210900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated showers and thunderstorms will be possible each day Friday
through Tuesday. Severe weather is not expected. However
some of these storms will have the potential to produce periods of
heavy rainfall and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 8:24 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
824 AM CDT Wed May 20 2020

LAZ027-201400-
Vernon-
824 AM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...

At 823 AM CDT, a strong thunderstorm was located near Kurthwood, or
near Slagle, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Slagle, Fort Polk and Simpson.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3126 9329 3134 9320 3124 9295 3109 9314
TIME...MOT...LOC 1323Z 311DEG 17KT 3127 9317

TWH
Special weather statement, May 20, 9:17 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
917 AM CDT Wed May 20 2020

LAZ027-201445-
Vernon-
917 AM CDT Wed May 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...

At 917 AM CDT, a strong thunderstorm was located near Slagle, moving
southeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Lacamp and Simpson.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3120 9284 3108 9292 3102 9309 3123 9340
      3137 9329 3137 9328
TIME...MOT...LOC 1417Z 300DEG 35KT 3125 9321

TWH
Special weather statement, May 20, 9:45 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
945 AM CDT Wed May 20 2020

LAZ027-201545-
Vernon-
945 AM CDT Wed May 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL VERNON
PARISH...

At 943 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Anacoco to near Lacamp. Movement
was southeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Hornbeck, Lacamp, Fullerton,
Kurthwood, Leander and Simpson.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3123 9283 3100 9282 3099 9283 3099 9308
      3128 9349 3128 9344 3136 9339 3137 9315
TIME...MOT...LOC 1443Z 309DEG 29KT 3120 9334 3124 9301

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:24 AM CDTSpecial Weather StatementLCHVernon36 min
May 20, 9:17 AM CDTSpecial Weather StatementLCHVernon28 min
May 20, 9:45 AM CDTSpecial Weather StatementLCHVernon60 min
May 20, 11:09 AM CDTSpecial Weather StatementLCHAvoyelles36 min
May 20, 12:20 PM CDTSpecial Weather StatementLCHVernon40 min
May 20, 6:22 PM CDTSpecial Weather StatementLCHVernon23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.